Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 81, NWS Twin Cities, MN

July 3, 2019Kandiyohi County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 3, 2019, 5:55 PM CDT for Kandiyohi County, Minnesota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2019, 5:55 PM CDT (22:55 UTC)
Expired
Jul 3, 2019, 6:45 PM CDT
In force
50 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kandiyohi County, MN

The radar

The Minneapolis radar (KMPX), 112 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 6:00 PM CDTTSTM WND DMGWillmar, MNCOUNTY DEPUTY HAD REPORTS OF SEVERAL TREES DOWN IN WILLMAR. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WUUS53 KMPX 032255
SVRMPX
MNC067-032345-
/O.NEW.KMPX.SV.W.0081.190703T2255Z-190703T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
555 PM CDT Wed Jul 3 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Kandiyohi County in central Minnesota...

* Until 645 PM CDT.

* At 555 PM CDT, a severe thunderstorm was located 8 miles southeast
  of Willmar, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Willmar, Lake Lillian, Blomkest, Svea and Thorpe. 

This includes the following highways...
 U.S. Highway 12 between mile markers 72 and 75.
 U.S. Highway 71 between mile markers 111 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4513 9509 4511 9475 4489 9476 4495 9510
TIME...MOT...LOC 2255Z 283DEG 18KT 4502 9496 

HAIL...1.00IN
WIND...60MPH
 
$$

LS
3 follow-up statements
920 
WWUS53 KMPX 032305
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
605 PM CDT Wed Jul 3 2019

MNC067-032345-
/O.CON.KMPX.SV.W.0081.000000T0000Z-190703T2345Z/
Kandiyohi MN-
605 PM CDT Wed Jul 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN KANDIYOHI COUNTY...

At 604 PM CDT, a severe thunderstorm was located 10 miles southwest
of Atwater, or 11 miles southeast of Willmar, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...A wind gust of 58 MPH has been measured with this 
         storm.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Willmar, Lake Lillian, Blomkest, Svea and Thorpe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4513 9509 4511 9475 4489 9476 4495 9510
TIME...MOT...LOC 2304Z 283DEG 18KT 4501 9489 

HAIL...1.00IN
WIND...60MPH
 
$$

LS
899 
WWUS53 KMPX 032327
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
627 PM CDT Wed Jul 3 2019

MNC067-032345-
/O.CON.KMPX.SV.W.0081.000000T0000Z-190703T2345Z/
Kandiyohi MN-
627 PM CDT Wed Jul 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN KANDIYOHI COUNTY...

At 626 PM CDT, a severe thunderstorm was located near Cosmos, or 17
miles southeast of Willmar, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...A wind gust of 58 MPH has been measured with this storm.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lake Lillian and Thorpe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4510 9489 4511 9475 4489 9476 4493 9498
TIME...MOT...LOC 2326Z 283DEG 18KT 4498 9474 

HAIL...1.00IN
WIND...60MPH
 
$$

LS
198 
WWUS53 KMPX 032342
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
642 PM CDT Wed Jul 3 2019

MNC067-032351-
/O.EXP.KMPX.SV.W.0081.000000T0000Z-190703T2345Z/
Kandiyohi MN-
642 PM CDT Wed Jul 3 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KANDIYOHI COUNTY
WILL EXPIRE AT 645 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4510 9489 4511 9475 4489 9476 4493 9498
TIME...MOT...LOC 2341Z 283DEG 18KT 4497 9465 

$$

LS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:37 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 3, 2:37 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
237 PM CDT Wed Jul 3 2019

.SHORT TERM...(This evening through Thursday night)
Issued at 237 PM CDT Wed Jul 3 2019

Scattered thunderstorms are developing this afternoon across
southeastern Minnesota and are generally building northeastward.
Another couple isolated cells are located over eastern South
Dakota. SBCAPE has become quite impressive along the warm front
stretching from southwest WI to west central MN and into the
Dakotas, ranging from 3000-4000 J/kg. This is where the highest
surface dew points coincide with the steepest mid level lapse
rates. effective shear is not impressive with values less than 25
kt. Therefore, expecting pulsey multicells/clusters of storms to
continue developing near the front, with a low probability of
becoming severe. However, torrential rainfall is possible given
the slow movement and pwats ranging from 1.25-1.5 inches. The
activity should wane after sunset with the loss of daytime
instability.

Thunderstorm activity over western South Dakota will likely form
an MCS later this evening, eventually reaching western MN
overnight. If it holds together, it would push into eastern MN and
western WI Thursday morning - but most of the hi-res guidance
suggests this would be difficult to do with a weakening trend
expected. Kept highest PoPs to the west, with only chance
category across the eastern half of the CWA.

A similar situation will unfold for Thursday with a weak front
bisecting the area and instability building in the afternoon.
Shear will be weak, but CAPE will range from 2500-3000 J/kg.
Residual boundaries or the front may serve as a focus for
convection, likely non-severe and disorganized with the greatest
threat being locally heavy rainfall/.

.LONG TERM...(Friday through Wednesday)
Issued at 237 PM CDT Wed Jul 3 2019

Forecast models are fairly consistent through the extended period,
with some deviations toward the end with the GFS more progressive
vs. the EC/GEM.

The best chances of widespread rainfall will occur with the main
short wave ejecting out of the northern Rockies, and into the
Northern Plains, Upper Midwest on Friday. Placement of the most
concentrated area of convection is still not certain, but overall
most areas will get wet sometime on Friday, especially during the
day.

As with any type of a quasi-zonal flow aloft, and a surface boundary
near the area, chances of precipitation are not zero, but there does
seem to be a drier/less humid air mass over the weekend, vs the very
warm and muggy conditions currently. Based on the initial surge of
drier air, northern/central Minnesota will have a higher probability
of drier and less humid conditions vs. southern Minnesota, and west
central Wisconsin.

Early next week, return flow develops, and increases the humidity
levels along with an increasing chance of precipitation by Tuesday.
The problem next week is related with the deviations of the EC vs.
the GFS on the mean upper level flow. The EC holds onto the upper
ridge longer vs. the progressive GFS which leads to uncertainties in
air mass replacement, and chances of rainfall. Even though the GFS
is more progressive next week, both the EC/GFS does show more
support on a warmer scenario vs. cooler.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1247 PM CDT Wed Jul 3 2019

VFR conditions expected through the period, aside from perhaps
some fog overnight in WI or in thunderstorms. Scattered
thunderstorms should develop across the region this afternoon and
are already ongoing near Albert Lea and in east central South
Dakota. Storms should diminish after sunset, but another round
will push into western MN overnight, decaying as it heads into
eastern MN and western WI after dawn.

KMSP...Tough to say where storms will develop this afternoon, but
more likely than not they will miss the terminal. Kept the VCTS
for now, but confidence is low.

/OUTLOOK FOR KMSP/
Thursday night...VFR. MVFR possible with isolated -tsra. Wind SW 5
kts.
Friday...MVFR possible with a chance of -shra/tsra. Wind NE 5 kt.
Saturday...VFR. Wind E 5 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BORGHOFF
LONG TERM...JLT
AVIATION...BORGHOFF
Hazardous weather outlook, Jul 3, 12:18 PM CDT, 5 hours 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1218 PM CDT Wed Jul 3 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041730-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1218 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this afternoon. Thunderstorm
chances will increase across western Minnesota tonight. A couple
storms may be severe with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periods of thunderstorms are expected Thursday through Tuesday,
though the best chances are currently Thursday night into Friday
and again Monday night into Tuesday. The potential for severe
weather is low at this time, but heavy rainfall will be a
continued threat.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
tonight.

Borghoff

In the hours before

Special weather statement, Jul 3, 3:41 PM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
341 PM CDT Wed Jul 3 2019

MNZ060-068>070-077-032130-
Dakota-Rice-Hennepin-Carver-Scott-
341 PM CDT Wed Jul 3 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
HENNEPIN...DAKOTA...SCOTT...NORTHWESTERN RICE AND CENTRAL CARVER
COUNTIES...

At 341 PM CDT, strong thunderstorms were clustered over Jordan, or 24
miles northwest of Northfield, moving north at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bloomington, Eagan, Eden Prairie, Burnsville, Lakeville, Apple
Valley, Edina, Shakopee, Richfield, Cottage Grove, Inver Grove
Heights and Savage.

This includes Interstate 35 between mile markers 71 and 80.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4451 9353 4454 9352 4454 9364 4459 9377
      4463 9381 4464 9377 4467 9377 4468 9386
      4475 9393 4488 9383 4488 9312 4468 9288
      4449 9309 4447 9343
TIME...MOT...LOC 2041Z 182DEG 17KT 4465 9358

CTG
Special weather statement, Jul 3, 5:25 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
525 PM CDT Wed Jul 3 2019

MNZ057-032330-
Kandiyohi-
525 PM CDT Wed Jul 3 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT KANDIYOHI COUNTY...

At 522 PM CDT, strong thunderstorms were clustered near Willmar,
moving east at 20 mph.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Winds in excess of 30 mph and pea size hail are
possible with this storm.

Locations impacted include...
Willmar, New London, Spicer, Atwater, Raymond, Green Lake, Pennock,
Kandiyohi, Norway Lake, Sunburg, Willmar Airport and Priam.

This includes the following highways...
 U.S. Highway 12 between mile markers 64 and 86.
 U.S. Highway 8 in Minnesota near mile marker 6.
 U.S. Highway 71 between mile markers 116 and 142.

The heavy rainfall that is occurring with this storm may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4499 9523 4535 9525 4541 9478 4504 9478
TIME...MOT...LOC 2222Z 259DEG 33KT 4517 9496

LS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:41 PM CDTSpecial Weather StatementMPXCarver, Dakota, Scott49 min
Jul 3, 5:25 PM CDTSpecial Weather StatementMPXKandiyohi65 min
Jul 3, 6:11 PM CDTSpecial Weather StatementMPXBrown64 min
Jul 3, 6:17 PM CDTAreal Flood WarningMPXKandiyohi3 hr
Jul 3, 6:59 PM CDTSpecial Weather StatementMPXMeeker, Renville61 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.